Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Amiodarone, mexiletine, propafenone, and verapamil may slow down how quickly your liver processes tizanidine. Also, amiodarone, propafenone, and tizanidine can cause a certain type of irregular heartbeat.
What might happen:
The amount of tizanidine in your blood may increase and cause more side effects than normal, including severe low blood pressure and drowsiness. Also, taking amiodarone or propafenone with tizanidine may increase your risk of an irregular heartbeat, which may be life-threatening.
What you should do about this interaction:
Let your healthcare professional (e.g. doctor or pharmacist) know right away that you are using these medicines together. Let your doctor know if you notice an irregular heartbeat or have any fainting or dizziness. Your doctor may want to change your medicine. Use caution when performing tasks that require alertness.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Zanaflex (tizanidine hydrochloride) US prescribing information. Acordia Therapeutics, Inc. July, 2006.
2.Cordarone (amiodarone hydrochloride) US prescribing information. Wyeth Pharmaceuticals November, 2011.
3.Rythmol (propafenone hydrochloride) US prescribing information. Abbott Laboratories March, 2013.
4.Phansalkar S, Desai AA, Bell D, Yoshida E, Doole J, Czochanski M, Middleton B, Bates DW. High-priority drug-drug interactions for use in electronic health records. J Am Med Inform Assoc 2012 Sep-Oct; 19(5):735-43.
5.Drew BJ, Ackerman MJ, Funk M, Gibler WB, Kligfield P, Menon V, Philippides GJ, Roden DM, Zareba W. Prevention of torsade de pointes in hospital settings: a scientific statement from the American Heart Association and the American College of Cardiology Foundation. J Am Coll Cardiol 2010 Mar 2;55(9):934-47.